Kansas, 2009

Hail in Kansas, April 29, 2009

April 29, 2009 · NWS ICT · 1 event in 1 county or zone

Low to mid-level moisture return ahead of a weak upper level disturbance resulted in a cluster of showers and thunderstorms moving east across south-central Kansas during the predawn hours on the 29th. One-inch diameter hail occurred near Freeport in Harper county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Low to mid-level moisture return ahead of a weak upper level disturbance resulted in a cluster of showers and thunderstorms moving east across south-central Kansas during the predawn hours on the 29th. One-inch diameter hail occurred near Freeport in Harper county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 29, 1:48 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 29, 1:48 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
248 AM CDT WED APR 29 2009

.DISCUSSION...
FORECAST CONCERNS...PRECIP/CONVECTIVE TRENDS AND HEAVY RAINFALL
POTENTIAL THROUGH FRIDAY.

CONVECTION DEVELOPING AS EXPECTED EARLY THIS MORNING...WHERE
MOISTURE FLUX ON LOW LEVEL JET HAS RESULTED IN MODEST ELEVATED
INSTABILITY. UPSTREAM SHORTWAVE UPPER TROF ALSO AIDING ASCENT...
WITH THIS FEATURE PROGGED TO LIFT EAST-NORTHEAST ACROSS THE AREA
TODAY. MARGINAL SEVERE HAIL POSSIBLE THIS MORNING WITH GIVEN
INSTABILITY AND MODEST SHEAR. HOWEVER ADDITIONAL RAINFALL...WITH
SOME LOCALLY HEAVY...WILL BE THE MAIN CONCERN FOR THE PREVIOUSLY
SATURATED AREAS OF CENTRAL AND SOUTHEAST KANSAS. THIS LOOKS TO BE
ONLY ROUND ONE OF ADDITIONAL CONVECTIVE EPISODES THE NEXT COUPLE
OF DAYS. PERIODIC SHORTWAVES WILL EJECT EAST FROM THE ELONGATED
UPPER TROF ACROSS THE WEST...WHICH WILL ALSO SHEAR EAST ACROSS THE
NORTHERN PLAINS. MOISTURE WILL CONTINUE TO INCREASE INTO THE
SOUTHWARD SINKING SURFACE FRONT...AS IT MOVES INTO KANSAS FROM
THURSDAY INTO FRIDAY. ALTHOUGH TIMING OF SHORTWAVE FEATURES AND
THE EFFECTS OF CONVECTION WILL BE SOMEWHAT PROBLEMATIC ON THE
MOVEMENT OF THIS FRONT...CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL EXIST THROUGH THE END OF THE WEEK. AFTER TODAYS ROUND...
ANOTHER ROUND OF MORE ORGANIZED CONVECTION MAY AFFECT THE AREA
THURSDAY AFTERNOON INTO THURSDAY NIGHT. GIVEN THE POTENTIAL FOR
ADDITIONAL RAINFALL...WITH PERIODIC EPISODES OF HEAVY RAINFALL
POSSIBLE...WILL ISSUE A FLASH FLOOD WATCH FOR MUCH OF THE FORECAST
AREA TODAY THROUGH THURSDAY NIGHT. SEVERE RISK WILL ALSO BE WITH
US INTO THURSDAY. WILL STILL TRY AND DRY THINGS OUT FOR A TIME BY
FRIDAY NIGHT INTO SATURDAY...THOUGH MOISTURE AND INSTABILITY WILL
NOT BE SHUNTED TOO FAR SOUTH. THIS MAY RESULT IN RENEWED CHANCES
FOR CONVECTION LATE IN THE WEEKEND AS ANOTHER SHORTWAVE TROF
APPROACHES FROM THE SOUTHERN ROCKIES.

DARMOFAL

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CEILING
HEIGHTS...SHOWER AND THUNDERSTORM POTENTIAL LATER TONIGHT AND
TOMORROW MORNING AND FOG POTENTIAL IN SOUTHEAST KANSAS.

LATEST RADAR LOOP WAS SHOWING ELEVATED CONVECTION DEVELOPING
ACROSS WESTERN KANSAS WITHIN THE AREA OF STRONG MOISTURE TRANSPORT/ASCENT
BETWEEN 300-305K. RUC IS SHOWING MOST UNSTABLE CAPES IN THIS
REGION AROUND 1000J/KG WHICH LOOKS FAIRLY REASONABLE ACCORDING TO
00Z RAOB FROM DODGE CITY. THIS ACTIVITY SHOULD CONTINUE TO SPREAD
EAST OVERNIGHT WITH RSL SEEING THIS ACTIVITY TOWARDS 09Z AND
SLN/HUT TOWARDS 11Z. THIS CONVECTION SHOULD THEN SPREAD EAST AS
THE MORNING WEARS ON. CEILINGS ARE FAIRLY TRICKY DUE TO THE LOW
LEVEL FLOW BECOMING MORE SOUTHERLY WHICH WILL HELP DRAW IN MORE
LOW LEVEL MOISTURE. WE WILL BE CONSERVATIVE ON THE CEILINGS AND
KEEP THEM IN THE MVFR CATEGORY (1-2KT) DURING THE NEXT COUPLE OF
HOURS OR SO AND DROPPED THEM INTO THE IFR CATEGORY AROUND 08Z OR
SO AT THE MAJORITY OF THE TAF SITES. THE CNU TAF SITE STILL HAS A GOOD
SHOT OF SEEING DENSE FOG TOWARDS 10Z DUE TO GOOD MOISTURE
ADVECTION IN THE BOUNDARY LAYER. THE CEILINGS SHOULD BE ABLE TO
CLIMB INTO THE MVFR CATEGORY BY MID MORNING AS THE CAP WEAKENS AND
CAUSES CONDITIONS TO BE UNSTABLE THROUGH THE REMAINDER OF THE DAY.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  62  74  56 /  70  40  30  60
HUTCHINSON      72  61  72  52 /  70  40  30  60
NEWTON          70  62  73  55 /  70  50  40  60
ELDORADO        71  63  74  58 /  70  50  40  60
WINFIELD-KWLD   72  63  76  60 /  70  50  40  60
RUSSELL         72  56  65  46 /  50  50  40  60
GREAT BEND      73  59  68  47 /  50  40  30  60
SALINA          71  60  69  49 /  70  50  40  60
MCPHERSON       71  61  71  51 /  70  50  40  60
COFFEYVILLE     72  63  76  62 /  70  60  50  60
CHANUTE         71  63  74  60 /  70  60  50  60
IOLA            71  63  74  59 /  70  60  50  60
PARSONS-KPPF    72  63  75  61 /  70  60  50  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ049>053-067>072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Apr 29, 3:07 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
407 AM CDT WED APR 29 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
407 AM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ONGOING FLOODING WILL CONTINUE ALONG A FEW RIVERS AND CREEKS
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNING PRODUCTS FOR MORE SPECIFIC INFORMATION.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA TODAY
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE WILL ALSO BE A RISK
FOR SEVERE STORMS...WITH NICKEL TO QUARTER SIZE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS AND SOME WITH HEAVY RAINFALL WILL
REMAIN IN THE FORECAST THROUGH AT LEAST EARLY FRIDAY. THIS
ADDITIONAL RAINFALL MAY AGGRAVATE ONGOING FLOODING...OR RENEW
FLOODING ACROSS PARTS OF THE AREA. PLEASE REFER TO THE LATEST
FLASH FLOOD WATCH FOR DETAILS.

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
ON THURSDAY...ESPECIALLY IN THE AFTERNOON AND EVENING.

THE CHANCE FOR THUNDERSTORMS ALONG WITH THE RISK FOR SEVERE
WEATHER WILL DIMINISH OR END FROM NORTH TO SOUTH ACROSS THE AREA
BY FRIDAY NIGHT. HOWEVER FLOODING PROBLEMS COULD LINGER ACROSS
PARTS OF THE AREA.

AFTER A BRIEF RESPITE FROM THE RAIN AND THUNDERSTORMS ON
SATURDAY...CHANCES FOR THUNDERSTORMS COULD RETURN TO THE AREA BY
SUNDAY AND AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT...AND IS
A BIT MORE LIKELY ON THURSDAY AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Apr 29, 3:22 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
422 AM CDT WED APR 29 2009

KSZ091-291000-
HARPER-
422 AM CDT WED APR 29 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 420 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HAZELTON...OR 18 MILES WEST OF ANTHONY...
AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

DARMOFAL
Local storm report, Apr 29, 3:57 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 AM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     TSTM WND GST     3 S ANTHONY             37.11N 98.02W
04/29/2009  E50 MPH          HARPER             KS   TRAINED SPOTTER

&&

KED
Local storm report, Apr 29, 3:59 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 AM     HAIL             ANTHONY                 37.15N 98.03W
04/29/2009  E0.50 INCH       HARPER             KS   TRAINED SPOTTER

&&

KED

The radar

The Vance AFB radar (KVNX), 55 km away, was scanning. The volume nearest the first event began at 10:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harper

When
April 29, 4:07 AM CST
Where
Harper County, 1.38 mi S of Freeport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.180, -97.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168097.